IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2261 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (131 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed11431    
    Printed114    
    Emailed3    
    PDF Downloaded317    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
LETTER TO THE EDITOR
Year : 2009  |  Volume : 75  |  Issue : 3  |  Page : 309-310

Finasteride-induced gynecomastia


Department of Dermatology, Imam Hospital, Tehran University of Medical Sciences, Tehran, Iran

Correspondence Address:
Susan Farshi
Department of Dermatology, Imam Hospital, Tehran University of Medical Sciences, Tehran
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.51273

Rights and Permissions



How to cite this article:
Mansouri P, Farshi S, Safar F. Finasteride-induced gynecomastia. Indian J Dermatol Venereol Leprol 2009;75:309-10

How to cite this URL:
Mansouri P, Farshi S, Safar F. Finasteride-induced gynecomastia. Indian J Dermatol Venereol Leprol [serial online] 2009 [cited 2019 Oct 15];75:309-10. Available from: http://www.ijdvl.com/text.asp?2009/75/3/309/51273


Sir,

Finasteride has successfully been used for treatment of male androgenetic alopecia. [1] Gynecomastia is a rare adverse effect of this drug, which has been reported by some authors, especially at the dose of 5mg/d; [2] few authors have also reported of this complication with 1mg/d finasteride. [1] We also observed the same adverse effect in two patients receiving orally 1mg/d finasteride.

Case 1: A 19- year-old man affected by male pattern hair loss (MPHL) received finasteride, 1 mg/d for 8 months. Seven months later, he presented with a painful enlargement of his left breast, with no evident nodules at palpation. On sonography, there was diffuse increase in breast tissue, without any abnormal mass or parenchymal distortion [Figure 1]. Axillary lymph nodes were normal. Laboratory evaluations including testosterone, free testosterone, luteinizing hormone, dehydroepiandrosterone, and prolactin were within normal range. Dihydrotestosterone level was 135 g/ 100 mL (normal, 133-441). Follicle-stimulating hormone was 1.1 IU/L (normal, 1.4-10.5). 17-hydroxyprogesterone level was elevated at 3.63 ng/mL (normal, 0.5-2.4). The result of semen analysis was normal. Liver function and thyroid function studies were normal. Any other causes of gynecomastia, including other drug-induced gynecomastia and breast cancer, were ruled out in this patient by endocrine consultation. Treatment was stopped, and 4 months later gynecomastia completely disappeared and laboratory tests returned to normal levels. Two months later, the patient was restarted on the finasteride regimen, 1 mg every alternate day, with no relapse of gynecomastia.

Case 2: A 43-year-old man with male pattern hair loss (MPHL) presented with unilateral painful mammary enlargement that had developed 20 days after starting finasteride 1 mg/d. He presented with a gynecomastia of the right breast [Figure 2], with no evident nodules at palpation. He also noticed a decrease in libido during treatment with finasteride. There was a history of opium use since 20 years, but he had stopped it 6 months before starting the finasteride regimen. Results of hormone studies were normal. He refused to undergo sonography or mammography. Treatment was stopped, and 3 months later the pain decreased, but after 7 months he still had the right breast enlargement.

Reduction in serum dihydrotestosterone is a theoretical cause of gynecomastia induced by finasteride. [3] Ferrando et al ., reported four cases of gynecomastia induced by 1 mg/d finasteride. All cases had unilateral gynecomastia and the symptoms disappeared after discontinuation of therapy. [1] Some authors have reported the occurrence of gynecomastia with the use of finasteride for benign prostatic hypertrophy. [2],[4],[5] A similar case of unilateral painful gynecomastia by using 1 mg/day finasteride has been reported by Wade and Sinclair. [3] Our both patients also presented with a unilateral painful gynecomastia, which showed complete resolution in one and partial resolution in the other after cessation of therapy, but Miller et al ., reported recurrent gynecomastia, with finasteride in treating benign prostatic hyperplasia. [5] Continued surveillance and close follow-up of cases on long-term treatments with finasteride are needed for better knowledge of real incidence of gynecomastia.

 
  References Top

1.Ferrando J, Grimalt R, Alsina M, Bulla F , Manasievka S. Unilateral gynecomastia induced by treatment with 1 mg of oral finasteride. Arch Dermatol 2002;138:543-4.  Back to cited text no. 1    
2.Voli R, Maccarini PA, Boni S, Chiodera P, Coiro V. Case report: Finasteride-induced gynecomastia in a 62- year old man. Am J Med Sci 1995;309:322-5.  Back to cited text no. 2    
3.Wade MS, Sinclair RD. Reversible painful gynecomastia induced by low dose finasteride (1 mg/day). Australas J Dermatol 2000;41:55.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Carlin BI, Seftel AD, Resnik MI, Findlay J. Finasteride induced gynecomastia. J Urol 1997;158:547.  Back to cited text no. 4    
5.Miller JA, Pramanik B, Gilhooly P. Waxing and waning gynecomastia: An indication of noncompliant use of prescribed medication. South Med J 1999;92:615-7.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Gynecomastia and drugs: a critical evaluation of the literature
Frank Q. Nuttall,Rohit S. Warrier,Mary C. Gannon
European Journal of Clinical Pharmacology. 2015;
[Pubmed] | [DOI]
2 5a-Reductase inhibitors in androgenetic alopecia
Elizabeth Yim,Katherine L. Baquerizo Nole,Antonella Tosti
Current Opinion in Endocrinology & Diabetes and Obesity. 2014; 21(6): 493
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow